Analysis and numerical simulations of a chemotaxis model of aggregation of microglia in Alzheimer’s disease. (English) Zbl 1277.35205

Summary: We study the wellposedness in scales of Hilbert spaces \(E^{\alpha},\alpha\in\mathbb{R}\) defined by the noncoupled system of a chemotaxis model of aggregation of microglia in Alzheimer’s disease for a perturbated analytic semigroup, which decays exponentially in the large time of the problem to a finite dimensional set \(K\subset \mathbb{R}^{3}\) of the spatial average solutions. Uniform bounds in \(\Omega\times (0,T)\) of solutions and gradient solutions are proved. Thus, via a bootstrap argument the solutions to the problem are shown to be classical solutions. Furthermore, under natural conditions on the coupled elliptic system, we prove the existence of a fundamental solution or evolution operator for the model equations in cited function spaces. In conclusion numerical simulation results are provided.


35K51 Initial-boundary value problems for second-order parabolic systems
35K57 Reaction-diffusion equations
92C17 Cell movement (chemotaxis, etc.)
35A35 Theoretical approximation in context of PDEs
35K90 Abstract parabolic equations
47D06 One-parameter semigroups and linear evolution equations
Full Text: Euclid


[1] R. Adams, \em Sobolev spaces. Academic Press. New York 1975.
[2] H. Amann, Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems. In H.Schmeisser-H. Triebel (eds.) Function spaces, Differential operators and Nonlinear Analysis. Teubner-Texte zur Math., 133, Stuttgart -Leipzig 1993, pp. 9-126. · Zbl 0810.35037
[3] N. Alikakos, \(L^{p}\) bounds of solutions of reaction-diffusion equations. Comm. Partial Differential Equations. 4. pp.827-868. 1976. · Zbl 0421.35009 · doi:10.1080/03605307908820113
[4] R. Bose, & M. Joshi, Some topics in nonlinear functional analysis. Wiley Eastern Ltd. 1985. · Zbl 0596.47038
[5] H. Brezis, Functional analysis. Sobolev spaces and partial differential equations. Universitext. Springer New York 2011. · Zbl 1220.46002 · doi:10.1007/978-0-387-70914-7
[6] D. Daners, & P. Koch Medina, Abstract evolution equations, periodic problems and applications. Pitman Res. Notes Math. Ser. 279. 1992. · Zbl 0789.35001
[7] l. Dung, Global attractors and steady state solutions for a class of reaction-diffusion systems. J. Differential Equations. 147. pp. 1-29, 1998. · Zbl 0921.35074 · doi:10.1006/jdeq.1998.3435
[8] J. Dyson, et al , Global existence and boundedness of solutions to a model of chemotaxis. \em Math. Model.Nat.Phenom. Vol. 3. # 7, pp. 17-35, 2008. · Zbl 1337.92027 · doi:10.1051/mmnp:2008039
[9] D. Henry, Geometric theory of semilinear parabolic problems. Lecture notes in mathematics 840. Springer-Verlag. New York 1981. · Zbl 0456.35001
[10] D. Horstmann, & M. Winkler, Boundedness vs blow up in a chemotaxis system. \em J. Differential Equations. 215(1), pp. 52-107, 2005. · Zbl 1085.35065 · doi:10.1016/j.jde.2004.10.022
[11] E. Feireisl, et al , On a nonlinear diffusion system with resource-consumer interaction. \em Hiroshima Math. J 33, pp. 253-295, 2003. · Zbl 1053.35060
[12] A. Friedmann, \em Partial differential equations. New York 1969.
[13] S. Kaja, P. Garg, & P. Koulen, Novel mouse model for sporadic Alzheimer’s Disease. \em Neuroscience Meeting Planner, Washington, DC., Soc. Neuroscience. Conference Program # 352.22. 2011, 2011.
[14] S. Kesavan, Topics in functional analysis and applications. Wiley Eastern Ltd. 1989. · Zbl 0666.46001
[15] O. Ladyzhenskaya, & N. Ural’tseva, Linear and quasilinear elliptic equations. Academic Press. London 1968. · Zbl 0164.13002
[16] A. Lunardi, \em Analytic semigroups and optimal regularity in parabolic problems. Prog. Nonlinear Differential Equations & Appl. Birkhäuser 1995. · Zbl 0816.35001
[17] C. Morales-Rodrigo, \em Analysis of some systems of partial differential equations describing cellular movement. PhD. Thesis Unversity of Warsaw, 2008.
[18] J.D. Murray, \em Mathematical biology. II: Spatial models and biomedical applications. \(3^{rd}\) Edition. Springer-Verlag. 2003.
[19] M. Noda, & A. Suzumara, Sweepers in the CNS: Microglial migration and phagocytosis in the Alzheimer disease pathogenesis. Inter. J. A.D. Vol. 2012, Article I.D. 891087, 11 pages. Doi:10.1155/2012/891087.
[20] K. Osaki, et al , Exponential attractor for a chemotaxis -growth system of equations. Nonl. Anal. 51, pp. 119-144, 2002. · Zbl 1005.35023 · doi:10.1016/S0362-546X(01)00815-X
[21] G.R. Sell, & Y. You, Dynamics of evolutionary equations. Appl. Math. Sc. 143. Springer-Verlag. 2002. · Zbl 1254.37002
[22] R. E. Showalter, \em Monotone operators in Banach space and nonlinear partial differential equations. Math. Surveys & Monographs. Vol. 49. AMS. 1997. · Zbl 0870.35004
[23] A. Pazy, Semigroups of linear operators and applications to partial differential equations. Springer-Verlag, Berlin, 1983. · Zbl 0516.47023
[24] W. Pogorzelski, Étude de la solution fondamental de l’équation parabolique. Ricerche Mat. 5, pp. 25-57,1957. · Zbl 0072.10301
[25] K. Post, A nonlinear parabolic system modeling chemotaxis with sensitivity functions. \em Humboldt-Universität zu Berlin. August 1999
[26] A. Rodríguez Bernal, Existence, uniqueness and regularity of solutions of evolution equations in extended scales of Hilbert spaces. CDSNS Gatech Report Series, 1991.
[27] ———–, Perturbation of the exponential type of linear nonautonomous parabolic equations and applications to nonlinear equations. Pre -publications. Series MA-UCM 2008-08. University Complutense of Madrid. 2008.
[28] ———–, Perturbation of analytic semigroups in scales of Banach spaces and applications to parabolic equations with low regularity data. \em S\(\vec{e}\)MA. J. # 53, pp. 3-54, (2011). · Zbl 1242.47034
[29] A. Rodriguez Bernal, & R. Willie, Singular large diffusivity and spatial homogenization in non homogeneous linear parabolic problem. \em DCDS. Series B. Vol 5, # 2, pp. 385-410,2005. · Zbl 1071.35018 · doi:10.3934/dcdsb.2005.5.385
[30] J. Rogers, et al , Neuroinflammation in Alzheimer’s disease and Parkison’s disease are microglia pathogenic in either disorder. \em Inter. Review of Neurobiology, Vol. 82, pp. 235-246, 2007.
[31] ————-, Microglial chemotaxis, activation and phagocytosis of amyloid \(\beta-\) peptide as lined phenomena in Alzeheimer’s disease. Neurochemistry International 39, pp. 333-340, 2001.
[32] J.K. Ryu, el al , Microglial VEGF receptor response is an integral chemotactic component in Alzheimer’s disease pathology. J. Neuroscience, January 7, 2009, 29(1), pp. 3-13.
[33] L.E. Payne, & B. Straughan, Decay for a Keller-Segel chemotaxis model. Stud. Appl. Maths. 123, pp. 337-360, 2009. · Zbl 1180.35529 · doi:10.1111/j.1467-9590.2009.00457.x
[34] R.A. Quinlan, & B. Straughan, Decay bounds in a model for aggregation of microglia: application to Alzheimer’s disease senile plaques. Proc. R. Soc. A. 461, pp. 2887-2897, 2005. · Zbl 1186.92025 · doi:10.1098/rspa.2005.1483
[35] Y. Tao, & Z.A. Wang, Competing effects of attraction vs repulsion in chemotaxis. Math. Models & Methods in Applied Sciences. DOI: 10.1142/S0218202512500443. pp. 1-36, 2013. · Zbl 1403.35136 · doi:10.1142/S0218202512500443
[36] A. Wacher, & I. Sobey, String Gradient Weighted Moving Finite Elements in Multiple Dimensions with Applications in Two Dimensions. SIAM. J. Scientific Computing 29(2) , pp. 459-480, 2007. · Zbl 1134.76034 · doi:10.1137/040619557
[37] A. Wacher, A comparison of the String Gradient Weighted Moving Finite Element method and a Parabolic Moving Mesh Partial Differential Equation method, for solutions of Partial Differential Equations. To appear: \em Central European J. Maths. Manuscript ID. CEJM-D-12-00062. 2012. · Zbl 1263.65097 · doi:10.2478/s11533-012-0161-0
[38] A. Wacher, & S. Kaja, Aggregation of microglia in 2D with string gradient weighted moving finite elements. To appear: Math. Methods in the Applied sciences. Manuscript ID. MMA-12-4160. 2012. · Zbl 1271.92019
[39] R. Willie, \em Reaction and diffusion equations with large diffusivity. University Complutense of Madrid. DSc. Maths. Thesis 2005.
[40] ————, Nesting inertial manifolds for reaction and diffusion equations with large diffusivity. \em Nonlinear Analysis: TMA 67, No.1, pp. 70-93, 2007. · Zbl 1119.35008 · doi:10.1016/j.na.2006.05.017
[41] M. Winkler, Aggregation vs. global diffusive behaviour in higher dimensionsional Keller-Segel Model. \em J. Differential Equations. 248, pp. 2889-2905, 2010. · Zbl 1190.92004 · doi:10.1016/j.jde.2010.02.008
[42] ————-, Boundedness in the higher -dimensional parabolic-parabolic chemotaxis system with logistic source. \em Commun. Partial Differential Equations. Eqns. 35, pp. 1516-1537, 2010. · Zbl 1290.35139 · doi:10.1080/03605300903473426
[43] ————, Absence of collapse in a parabolic chemotaxis system with dependent sensitivity. Math. Nachr. 283. No. 11, pp. 1664-1673, 2010. · Zbl 1205.35037 · doi:10.1002/mana.200810838
[44] A. Yagi, Norm behavior of solutions to a parabolic system of chemotaxis. Math. Japan 45, pp. 241-265, 1997. \endbibliography · Zbl 0910.92007
[45] S. Mallat, Multiresolution approximations and wavelet orthonormal bases of \(L^2(\R)\). Trans. Amer. Math. Soc. 315 (1989), pp 69-87. · Zbl 0686.42018 · doi:10.2307/2001373
[46] Y. Meyer Ondelettes et opérateurs I , Hermann, Paris 1990, 315 (1990), pp 69-87.
[47] J. Mielniczuk, Some asymptotic properties of kernel estimators of a density function in case of censored data. Ann. Statist. 1 (1986), pp 766-773. · Zbl 0603.62047 · doi:10.1214/aos/1176349954
[48] H. G. Müler and L. L. Wang, Hazard rate estimation under random censoring varying kernels and bandwidths. Biometrics. 50 (1994), pp 61-76. · Zbl 0824.62097 · doi:10.2307/2533197
[49] W. Stute, A law of the iterated logarithm for kernel density estimators. Ann. Probab. 10 (1982b), pp 414-422. · Zbl 0493.62040 · doi:10.1214/aop/1176993866
[50] M. A. Tanner and W. H. Wong, The estimation of the hazard function from randomly censored data by the kernel method. Ann. Statist. 11 (1983), pp 983-993. · Zbl 0546.62017 · doi:10.1214/aos/1176346265
[51] G. S. Watson and M. R. Leadbetter, Hazard analysis I. Biometrika 51 (1964a),pp 175-184. · Zbl 0128.13503 · doi:10.1093/biomet/51.1-2.175
[52] G. S. Watson and M. R. Leadbetter, Hazard analysis II. Sankhyà, Ser. A 26 (1964b), pp 101-116. · Zbl 0138.13906
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.